Published on June 10th, 2017 | by Alan Cross42
A Pharmacist Weighs in on the Chris Cornell Toxicology Report
Even though news coverage of the suicide death of Chris Cornell is beginning to subside, there’s still quite a bit of confusion surrounding the toxicology report and what it all could mean. Vicky Cornell, Chris’ wife, wants to believe that the bizarre behaviour that led to Chris taking his own life was prompted at least in part by an odd interaction of prescription and over-the-counter medicine. Others aren’t so sure.
Dr. Anthony Rosati RPh is a pharmacologist and Chris Cornell fan, He’s been following the investigation on his own and offers these professional conclusions on the toxicology report in an email to me (reprinted here with his permission).
In my professional opinion, I do not think that the medications had anything to do with his death, agreeing with the coroner.
As for the individual drugs, in your article you stated that butalbital and a barbiturate were in his system; however, butalbital is a barbiturate itself. Butalbital is often combined with Tylenol and caffeine in medications to treat migraines. The fact there was caffeine found at higher levels could substantiate this.
The pseudoephedrine, well, could’ve been taken because he had a sinus headache, or, just congested. Also, you stated that naloxone was taken, but was it given by emergency personnel? Because, if not, he very well could have been taking the medication as maintenance treatment for aiding in his recovery from addiction. However, if it was administered via injection, then the responders reacted to suspected overdose.
Finally, the controversy over Ativan….yes, it is used as an anti-anxiety medication and helps those in recovery. I know his wife, Vicky, came out and blamed the medication for suicidal thoughts; this is entirely false. The medication is classified as a benzodiazepine, and, yes, there is a chance (albeit very small) of depression but not the side effects of other mood stabilizing agents, such as Prozac and Zoloft.
I hope that helps.